Hail, Mercer
- When
- March 22, 6:52 PM EST to 6:54 PM EST
- Where
- Mercer County, Mendon
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.670, -84.520
A cold front moved through the region during the afternoon and evening on the 22nd. Storms formed out ahead of the front and produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A cold front moved through the region during the afternoon and evening on the 22nd. Storms formed out ahead of the front and produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 22, 12:36 PM EST, 6 hours 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wilmington OH 136 PM EDT Sun Mar 22 2026 .WHAT HAS CHANGED... The overall severe threat remains unchanged for this evening. Large hail, with isolated very large hail, remains the primary concern with the storms this evening. && .KEY MESSAGES... 1) A cold front will move through the region this evening, bringing showers and thunderstorms to the area. Some isolated strong/severe storms will be possible this evening, with large hail being the primary threat, particularly in central Ohio. 2) Temperatures will briefly return to near normal for early next week before moderating again by midweek. 3) Above normal temperatures are again expected by Thursday ahead of the next front, which will progress through the area by Thursday night. Some storms are possible Thursday evening along/ahead of this front. && .DISCUSSION... KEY MESSAGE 1) A cold front will move through the region this evening, bringing showers and thunderstorms to the area. Some isolated strong/severe storms will be possible this evening, with large hail being the primary threat, particularly in central Ohio. NW flow aloft has become a bit more zonal, with a /very/ warm LL airmass advecting in ahead of a southward-moving front, which is attached to a weak sfc wave translating to the SE into the interior NE CONUS into this afternoon. The elongated sfc boundary stretches from PA through nrn OH to MO, with a tightening pressure gradient yielding enhanced SW LL flow across the local area. This is ushering in some of the /very/ warm air centered well W of the OH Vly into the local area, with the front still positioned just to the N of the ILN FA as of this writing. In fact, in the well-mixed warm sector, dewpoints are mixing down into the mid 50s, with temps in the lower/mid 80s, steepening LL lapse rates, drying out the sub-cloud layer and raising LCLs. There remains good support that a stout cap is going to hold through late afternoon in the pre-frontal environment, which should keep storm activity very limited through about 6 PM. Additionally, the well-mixed BL and decrease in LL moisture, with sfc dewpoints dipping into the mid 50s (opposed to the lower 60s), is further limiting/delaying CI locally, suggesting that the best coverage of storms will be along or behind the front (where the best LL convergence will evolve), lending itself to uncertainties regarding severe potential/coverage later this evening. Certainly there are several environment factors that point toward a severe threat -- most notably a /very/ robust EML (with midlevel lapse rates >7.5C/km) contributing to moderate MUCAPE (>1500 J/kg) in an environment with good LL and deep-layer shear (even though it is a bit more unidirectional). There is good speed shear through the column, suggesting a collocation of moderate instby with more-than- sufficient shear for storm organization and potential for supercells along or perhaps just on the cool side of the front. Elongated hodos with impressive midlevel lapse rates suggest that any storm that develops this evening near the front, even on the cool side of the front (i.e. elevated), will pose a large hail threat (potentially ~2" in diameter). Overall, do think that the cap holds through the afternoon and that /if/ storms are able to develop near the front (favored near I-70 from near Dayton to Columbus about/after 6 PM), that the best coverage will be focused near/southeast of I-70/I-71 into central/south-central OH where the best LL convergence will reside for several hours this evening. The main threats with this initial activity near the front will be large hail, with a much lower potential for very isolated damaging winds. However, this conditional setup all suggests that the overall severe potential may be a bit isolated in coverage, owing to lack of coverage of storms in the more supportive (pre-frontal) environment (prior to 22z). In addition to storms along/just on the cool side of the front in central/south-central OH from about 22z-02z, there is a signal for more robust convection in the post-frontal environment (02z-06z), but alas that is an environment which will be unsupportive of any notable wind threat. Given maintenance of some steeper midlevel lapse rates on the cool side of the LL boundary, there is the potential for large hail with the stronger convection across a greater portion of the local area later into the evening (i.e. after 02z), but the potential for strong/damaging winds or a tornadic threat would be essentially zero after the passage of the front. Do think that the overall severe threat for the local area is going to be more limited than perhaps originally thought, especially given the ISO coverage of near-front storms. But even so, some large hail threat will persist for most of the evening on either side of the front before conditions trend dry area-wide by 06z as much cooler/drier air filters in from the N. This will occur amidst a stiff northerly wind of 10-20 kts, with gusts to 25kts possible. For this morning through the afternoon, SW winds of 15-20kts, with gusts to around 25-30kts, are expected in the well-mixed warm sector. Daytime highs may approach records, particularly at KCVG, where skies will remain clearer and mixing depth will be greater. For reference, here are record highs for 3/22: CVG 85 (1907), DAY 84 (1907), CMH 85 (2012). KEY MESSAGE 2) Temperatures will briefly return to near normal for early next week before moderating again by midweek. Cooler air will filter in tonight into early Monday, with highs on Monday only reaching into the upper 40s to mid 50s from N to S, respectively. Subfreezing air temps are likely Monday night into early Tuesday morning, particularly near/north of I-70 and in other rural/sheltered locales across the ILN FA. Temperatures will moderate gradually Tuesday into Wednesday, going above normal again by Thursday ahead of the next front. KEY MESSAGE 3) Above normal temperatures are again expected by Thursday ahead of the next front, which will progress through the area by Thursday night. Some storms are possible Thursday evening along/ahead of this front. A surge of unseasonably warm/moist air will arrive early Thursday morning, with some showers likely across at least parts of the local area prior to daybreak as the pseudo-warm front pivots through the region. This warm/moist airmass will build into the region during the daytime Thursday before a front associated with a weak sfc wave translates into the OH Vly by Thursday evening. This front will provide a focus for widespread shower/storm activity Thursday evening into early Thursday night before cooler air again settles back into the region by Friday into this upcoming weekend. It is still too early to say what kind of severe potential, if any, may evolve Thursday evening. But the setup will be monitored closely for strong/severe storms during this time frame. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Mid/high clouds will drift through the region through late afternoon, with VFR Cu expected to sprout about near KDAY/KCMH/KLCK by 22z. Dry conditions are expected until about 23z, at which point ISO TSRA will likely develop near I-70 from near KDAY to KCMH before activity gradually drifts to the ESE through 01z-02z. Have included a PROB30 at KCMH/KLCK during this time to account for this potential. Widespread SHRA with embedded TSRA will move through the region between about 02z-06z, with the primary concern with any activity this evening being large hail. CIGs/VSBY will go from VFR to MVFR alongside the steadier/heavier activity, with brief IFR CIGs possible at KDAY/KCMH/KLCK between about 03z-07z. Also, brief IFR VSBY with TSRA cannot be completely ruled out. Did not have vet confidence to add IFR CIGs either. There will be a /very/ sharp wind direction change with the FROPA, going from SW at 12-15kts to NNE at 12-15kts, with gusts to 25kts expected on either side of the front. This will occur around 23z and KDAY, 00z at KCMH/KLCK/KILN, and KCVG/KLUK around 02z. Dry conditions will evolve after 06z in the post-frontal environment, with MVFR CIGs lingering into the daytime Monday before lifting/scattering out around 15z. OUTLOOK...MVFR ceilings and thunderstorms possible Thursday evening into Thursday night. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && DISCUSSION... AVIATION...
Hazardous Weather Outlook National Weather Service Wilmington OH 1153 AM EDT Sun Mar 22 2026 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044-051- 060-061-070-071-077>082-088-231600- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Miami-Preble-Montgomery-Butler-Warren-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 1153 AM EDT Sun Mar 22 2026 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will occur this evening behind a cold front. Some of these storms could produce large hail through the evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ045-046-052>056-062>065-072>074-231600- Union-Delaware-Champaign-Clark-Madison-Franklin-Licking-Greene- Fayette-Pickaway-Fairfield-Clinton-Ross-Hocking- 1153 AM EDT Sun Mar 22 2026 This Hazardous Weather Outlook is for central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...This afternoon and tonight. Showers and thunderstorms may develop along a cold front early this evening. These storms will pose primarily a large hail threat, with isolated very large hail (diameter greater than 2 inches) possible in the strongest storms. Isolated damaging winds cannot be ruled out. Additional showers and thunderstorms will occur behind the front later into the evening. Some of these storms could still produce large hail through the remainder of the evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Wilmington OH
458 PM EDT Sun Mar 22 2026
OHZ046-056-222145-
Licking OH-Delaware OH-
458 PM EDT Sun Mar 22 2026
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
DELAWARE AND NORTHERN LICKING COUNTIES THROUGH 545 PM EDT...
At 458 PM EDT, a strong thunderstorm was located near Johnstown,
moving east at 40 mph.
HAZARD...Winds gusts up to 35 mph, nickel size hail, and frequent
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation. Lightning can cause serious injury or death.
Locations impacted include...
Johnstown, Sunbury, Utica, New Albany, Hartford, St. Louisville,
Center Village, Fredonia, Fallsburg, US Route 62 at State Route 661,
and Purity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4016 8219 4009 8276 4013 8276 4013 8281
4027 8286 4030 8275 4028 8275 4027 8248
4025 8248 4024 8219
TIME...MOT...LOC 2058Z 256DEG 37KT 4020 8274
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...35 MPH
NovakPreliminary Local Storm Report
National Weather Service Wilmington OH
613 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM Hail Johnstown 40.15N 82.69W
03/22/2026 M1.00 Inch Licking OH Amateur Radio
&&Preliminary Local Storm Report
National Weather Service Wilmington OH
615 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Hail Saint Louisville 40.17N 82.42W
03/22/2026 M1.00 Inch Licking OH Emergency Mngr
&&Special Weather Statement
National Weather Service Wilmington OH
746 PM EDT Sun Mar 22 2026
OHZ034-035-230015-
Auglaize OH-Mercer OH-
746 PM EDT Sun Mar 22 2026
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
AUGLAIZE AND NORTHERN MERCER COUNTIES THROUGH 815 PM EDT...
At 746 PM EDT, a strong thunderstorm was located over Rockford,
moving east at 60 mph.
HAZARD...Wind gusts up to 45 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Wapakoneta, Fort Shawnee, Cridersville, Rockford, Mendon, Buckland,
Uniopolis, Neptune, Kossuth, State Route 116 at State Route 197, and
Tama.
This includes I-75 in Ohio between mile markers 114 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
west central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4068 8445 4069 8422 4066 8422 4066 8411
4064 8411 4064 8406 4059 8406 4057 8472
4073 8475 4073 8446
TIME...MOT...LOC 2346Z 263DEG 54KT 4067 8464
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH
NovakSpecial Weather Statement
National Weather Service Wilmington OH
749 PM EDT Sun Mar 22 2026
OHZ026-230015-
Hardin OH-
749 PM EDT Sun Mar 22 2026
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN HARDIN
COUNTY THROUGH 815 PM EDT...
At 749 PM EDT, a strong thunderstorm was located over Ada, moving
east at 60 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Ada, Forest, Dunkirk, Alger, Blanchard, Patterson, Dola, and
Huntersville.
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
west central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4082 8350 4072 8350 4070 8388 4082 8388
TIME...MOT...LOC 2349Z 262DEG 55KT 4080 8380
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
NovakSpecial Weather Statement
National Weather Service Wilmington OH
750 PM EDT Sun Mar 22 2026
OHZ045-046-054-055-230015-
Delaware OH-Madison OH-Union OH-Franklin OH-
750 PM EDT Sun Mar 22 2026
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
FRANKLIN...SOUTHWESTERN DELAWARE...SOUTHEASTERN UNION AND
NORTHEASTERN MADISON COUNTIES IN CENTRAL OHIO THROUGH 815 PM EDT...
At 750 PM EDT, a strong thunderstorm was located near Plain City,
moving east at 50 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Columbus, Dublin, Westerville, Delaware, Hilliard, Marysville,
Worthington, Powell, Plain City, New California, Polaris, Shawnee
Hills, Riverlea, Unionville Center, Alum Creek State Park, Resaca, US
Route 33 at US Route 42, Columbus Zoo, Lewis Center, and Amity.
This includes I-71 in Ohio between mile markers 118 and 127.
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4000 8339 4014 8349 4032 8299 4011 8287
TIME...MOT...LOC 2350Z 251DEG 43KT 4009 8333
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
NovakThe Northern Indiana radar (KIWX), 125 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
18 hail, 5 thunderstorm wind. Local standard time, as filed.
A tree was downed onto power lines in the 14000 block of Palmer Road.
A large tree was downed onto a power line, starting a small fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2026Every state in 2026This day in weather historyWarnings in Ohio, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316323, 1316324, 1316328, 1316329, 1316332, 1316334, 1316335, 1316336, 1316337, 1316338, 1316339, 1316340, 1316341, 1316343, 1316344, 1316345, 1316346, 1316348, 1316349, 1316350, 1316351, 1316352, 1316353.